South Dakota, 2010

Damaging Winds in South Dakota, August 11, 2010

August 11, 2010 · NWS UNR · 7 events in 2 counties and zones

Severe thunderstorms developed over Harding County and moved across northern Perkins County, producing 60 mph wind gusts across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed over Harding County and moved across northern Perkins County, producing 60 mph wind gusts across much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 12:45 PM MST, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 11, 12:45 PM MST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT WED AUG 11 2010

...TRANSITION TO COOLER PATTERN TO TAKE PLACE THURSDAY-FRIDAY...

.DISCUSSION...THE LATEST WATER VAPOR IMAGES AND RUC ANALYSIS
INDICATED A BROAD RIDGE OVER THE ERN 2/3 OF THE US WITH SUB-
TROPICAL HIGH PRESSURE OVER THE SRN US. AN UPPER LOW WAS OVER OR
WITH SOUTHWEST FLOW FROM CA ACROSS THE NRN PLAINS. MOISTURE AND
FORCING FOR VERTICAL MOTION WERE SOMEWHAT LIMITED...BUT ISOLD TSRA
WERE NOTED UPSTREAM OF THE CWA...MOSTLY IN PROXIMITY TO MOUNTAINS.

THE MAIN FORECAST CONCERNS ARE PRECIP CHANCES WITH THE APPROACHING
UPPER LOW...AND THEN A RATHER NOTABLE COOL DOWN AS A PATTERN CHG
TAKES PLACE...NAMELY A BRIEF SHIFT TO THE NEGATIVE PHASE OF THE AO.

FOR TNGT...A S/W TROF NEAR NV/UT WILL TRACK ACROSS MOST OF THE CWA.
ALTHOUGH LAPSE RATES WILL BE VERY STEEP...LIMITED MOISTURE MEANS
THAT POPS WILL BE ON THE LOW END. HOWEVER...A STRONG LLJ WILL FOCUS
WAA ACROSS NCNTRL SD/SCNTRL ND...SO THERE MAY BE A BIT MORE TSRA
OVER THE FAR NERN CWA. SFC LOW PRESSURE SHOULD MOVE FROM ERN MT TO
NEAR KY22 BY 12Z.

FOR THU...SOUTHWEST UPPER FLOW WILL CONTINUE AS A COLD FRONT ENTERS
THE NWRN CWA BY AFTN. THE UPPER PATTERN ALSO WILL BE CHANGING AS A
PV ANOMALY MOVES OVER SWRN ALBERTA. THERE LIKELY WILL BE TWO ROUNDS
OF TSRA...ONE THE MRNG WITH THE DEPARTING WAVE...AND ANOTHER IN THE
AFTN WITH THE FROPA. MLCAPE OF 750-1500 J/KG AND 40-50 KTS OF DEEP
LAYER SHEAR WILL EXIST BEHIND THE FRONT...WHERE MLCIN ALSO WILL BE
MINIMIZED AND MOISTURE WILL BE A BIT MORE FAVORABLE. THUS...WE MAY
SEE A FEW SUPERCELLS AFTER FROPA. ALTHOUGH DO NOT EXPECT A REPEAT OF
LAST YEAR'S MAJOR HAILSTORM...STILL COULD SEE A SEVERE STORM FIRE IN
THE AFTN OVER THE NRN BLKHLS AND STURGIS AREA.

FOR THU NGT...THE WRN US UPPER LOW WILL OPEN UP AS IT REACHES SERN
WY...WHILE A LARGE UPPER LOW TAKES SHAPE OVER CNTRL CANADA AND A S/W
TROF OVER AB/ID. FROPA SHOULD OCCUR OVER THE REST OF THE CWA...WITH
ENOUGH Q-G FORCING AND MOISTURE FOR A CONTINUED CHANCE OF SHRA/TSRA.

FOR FRI...AS ONE S/W TROF MOVES RAPIDLY FROM NEAR CYS ACROSS NEB/
SD...AN UPPER LOW WILL BE NEAR/NE OF KGGW. MODEST Q-G FORCING AND
MIDLEVEL LAPSE RATES WILL RESULT IN ISOLD-SCT SHRA/TSRA. ALSO...A
SECONDARY COLD FRONT WILL MOVE ACROSS THE AREA FRI AFTN/EVNG...
RESULTING IN A SEASONABLY COOL FRI NGT AND SAT.

EXTENDED...UPPER LEVEL PATTERN WILL TRANSITION FROM TROFING DURING
THE WEEKEND TO FAST NORTHWEST FLOW FOR EARLY NEXT WEEK. COOL
TEMPERATURES WILL CONTINUE THROUGH THE WEEKEND WITH SURFACE HIGH
PRESSURE BRINGING MAINLY DRY CONDITIONS TO THE REGION. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND AGAIN ON MONDAY.
MAINLY DRY CONDITIONS ALONG WITH A SLOW WARMING TREND ARE EXPECTED
EARLY NEXT WEEK.

&&

.FIRE WEATHER...UPPER LEVEL RIDGE AND WEAK SURFACE LOW WILL CONTINUE
TO BRING CRITICAL FIRE WEATHER CONDITIONS TO NORTHEAST WYOMING
THROUGH THE EARLY EVENING HOURS. TEMPERATURES WILL BE WELL INTO THE
90S WITH MINIMUM RELATIVE HUMIDITIES FALLING TO 10 TO 15 PERCENT.
WINDS OF 15 TO 25 MPH ARE EXPECTED GIVEN THE DEEP MIXING OF THE
ATMOSPHERE TO 15000 FT. A RED FLAG WARNING IS IN EFFECT THROUGH 9 PM
MDT. UPPER RIDGE WILL BREAK DOWN TONIGHT AND THURSDAY AS STRONG TROF
CROSSES THE NORTHERN ROCKIES. 90S ARE EXPECTED AGAIN ACROSS SOUTH
CENTRAL SOUTH DAKOTA WITH COOLER TEMPERATURES ACROSS NORTHEAST
WYOMING AND NORTHWESTERN SOUTH DAKOTA. COOLER TEMPERATURES YET ARE
EXPECTED ACROSS THE NORTHERN PLAINS FOR FRIDAY INTO THE WEEKEND.

&&

.AVIATION...VFR CONDITIONS EXPECTED NEXT 24 HOURS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...RED FLAG WARNING FROM 9 AM TO 9 PM MDT TODAY FOR LOWER
     ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN
     CAMPBELL-SOUTHERN CAMPBELL.

&&

BUNKERS/RUDGE
Hazardous weather outlook, Aug 11, 3:20 AM MST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
420 AM MDT WED AUG 11 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
420 AM MDT (520 AM CDT) WED AUG 11 2010

...RED FLAG WARNING TODAY ACROSS THE NORTHEAST WYOMING PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

HOT...VERY DRY...AND BREEZY CONDITIONS ARE EXPECTED TODAY ACROSS
PARTS OF NORTHEAST WYOMING. THIS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS TODAY INTO EARLY THIS EVENING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA
TONIGHT...MAINLY AFTER MIDNIGHT. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSETTLED WEATHER PATTERN WILL RETURN FOR THE SECOND HALF OF THE
WORK WEEK AS MULTIPLE UPPER LEVEL DISTURBANCES MOVE THROUGH THE
REGION. THIS WILL BRING A CHANCE FOR THUNDERSTORMS THURSDAY AND
FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THOUGH A
FEW STORMS MAY BECOME CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Aug 11, 2:43 PM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
343 PM MDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     5 E WOOD                43.50N 100.38W
08/11/2010  E70 MPH          MELLETTE           SD   PUBLIC

&&

VAN CLEAVE
Local storm report, Aug 11, 3:01 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND GST     7 NNW CARTER            43.48N 100.26W
08/11/2010  E60 MPH          MELLETTE           SD   PUBLIC

&&

VAN CLEAVE
Local storm report, Aug 11, 3:09 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
409 PM MDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 NW WITTEN             43.48N 100.14W
08/11/2010  E1.00 INCH       TRIPP              SD   LAW ENFORCEMENT

            PEA TO QUARTER SIZE HAIL.

&&

NWS UNR
Local storm report, Aug 11, 3:41 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
441 PM MDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 SE WITTEN             43.40N 100.03W
08/11/2010  E1.00 INCH       TRIPP              SD   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL.

&&

WFO UNR
Local storm report, Aug 11, 3:55 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             4 W WINNER              43.37N 99.94W
08/11/2010  E1.00 INCH       TRIPP              SD   LAW ENFORCEMENT

&&

WFO UNR
Special weather statement, Aug 11, 6:08 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
708 PM MDT WED AUG 11 2010

SDZ001-002-012-120215-
BUTTE SD-HARDING SD-PERKINS SD-
708 PM MDT WED AUG 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUTTE...NORTHERN PERKINS
AND HARDING COUNTIES UNTIL 815 PM MDT...

AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
LADNER TO 6 MILES NORTH OF HOOVER...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LEMMON...
  LUDLOW...
  REVA...
  SORUM...
  RALPH...
  PRAIRIE CITY...
  LODGEPOLE...
  WHITE BUTTE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HELGESON

The radar

The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
August 11, 6:08 PM MST to 6:16 PM MST
Where
Harding County, (2wx)buffalo
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

Thunderstorm Wind, Harding

When
August 11, 6:15 PM MST
Where
Harding County, Buffalo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.580, -103.550

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Harding

When
August 11, 6:45 PM MST
Where
Harding County, 1 mi S of Reva
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.535, -103.080

Estimated wind gusts to 60 mph.

Thunderstorm Wind, Harding

When
August 11, 7:05 PM MST
Where
Harding County, 6.93 mi SSE of Ralph
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.678, -103.013

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Perkins

When
August 11, 7:15 PM MST
Where
Perkins County, Prairie City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.530, -102.820

Wind gusts to 60 mph were reported in Prairie City.

Thunderstorm Wind, Perkins

When
August 11, 7:15 PM MST
Where
Perkins County, 4.92 mi SSE of Lodgepole
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.732, -102.641

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Perkins

When
August 11, 8:04 PM MST
Where
Perkins County, Lemmon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.940, -102.160

Wind gusts of 60 mph occurred in Lemmon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247074, 247076, 247077, 247078, 247079, 247080, 247081.